NMPD Issues Heroin Warning
The New Martinsville Police Department issued a public service announcement late Friday afternoon concerning a “bad batch” of heroin circulating the community. The department cautioned those who use heroin, urging them to “refrain from using.”
The department further stated that there have been four overdoses in the community, in the past 24 hours.
As of Monday afternoon 10:30 p.m., the NMPD’s Facebook status, announcing the warning, had been “shared” 846 times.
According to MedlinePlus, the National Institutes of Health’s Web site (www.medlineplus.gov), heroin is a white or brown powder, or a “black, sticky goo.”
It can be mixed with water and injected with a needle. It’s an opioid drug made from morphine.
Injecting heroin, or smoking or snorting it, can send the drug to the brain very quickly, which makes it very addictive.
Heroin can result in miscarriages, heart infections, and death from overdose. Those who inject the drug or at risk of getting infectious diseases, such as HIV and hepatitis.
Heroin can lead to tolerance, causing users to need more and more to have the same effect.
Symptoms of overdose include no breathing, shallow breathing, or slow and difficult breathing. Eyes, ears, nose and throat symptoms include dry mouth, extremely small pupils, and discolored tongue.
Heart and blood symptoms include low blooc pressure and weak pulse.
A user overdosing can have bluish-colored nails and lips and experience constipation and spasms of the stomach and intestines.
A heroin overdose can wreak havoc on the nervous system, causing coma, delirium, disorientation, drowsiness, and uncontrolled muscle movements.
According to a June 2016 news release from the Drug Enforcement Administration (www.dea.gov), fentanyl, an opioid similar to morphine, is being mixed with heroin to increase potency. However, “dealers and buyers may not know exactly what they are selling or ingesting.” The dosage of fentanyl is a microgram, one millionth of a gram. “Fentanyl can be lethal and is deadly at very low doses.”
According to the DEA just touching fentanyl or accidentally inhaling the substance can result in absorption through the skin.
“The onset of adverse health effects, such as disorientation, coughing, sedation, respiratory distress or cardiac arrest is very rapid and profound, usually occuring within minutes of exposure.”